Utah, 2021

High Wind in Utah, March 24, 2021

March 24, 2021 · NWS SLC · 1 event in 1 county or zone

A low pressure system brought high winds to a portion of southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A low pressure system brought high winds to a portion of southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 24, 2:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 24, 2:37 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 AM MDT Wed Mar 24 2021

.SYNOPSIS..High pressure will briefly return today before the
next storm system impacts the area Thursday into Friday. High
pressure is expected to bring warmer and drier conditions for the
upcoming weekend.

&&

.SHORT TERM (Through 12Z Saturday)...An upper level low,
responsible for the unsettled weather the past few days is
currently located near the New Mexico/Arizona border. The back
edge of this trough will cross the state through the morning as a
short period ridging builds into the state. The next shortwave in
the wave train is currently near the British Columbia Coast and
will continue to dig southward today into the Pacific Northwest.

Current weather is largely quiet, outside of an area of persistent
very light snow near Brian Head. There is likely just enough
moisture and lift from the northerly flow to support very weak
snow showers. Flurries will gradually end this morning.

Gusty easterly winds continue near canyons in Weber and Davis
Counties this morning. Gusts have trended down as the window for
strong winds was pretty tight. Current gusts are near 45 mph and
do not expect anything above that level through the early morning.
The wind advisory remains in effect for these areas through 6 AM
and may be able to end it a tad earlier. Will monitor.

Another wind advisory continues for gap winds near Washington
County canyons. The typical locations such as Badger Spring
continue to gust near 45-50 mph. This will continue into the
morning.

Attention then turns to the previously mentioned trough. As this
trough continues to dig into the West Thursday, showers will build
into Utah Thursday morning into Thursday afternoon. This is yet
another system with a lack of any significant front/focused
forcing...more of a typical spring trough crossing the state.

There is a window for potential heavier precipitation across
portions of southeastern Utah Thursday afternoon and evening as a
jet max rounds the base of the trough and the resulting upper
diffluence will support an area of enhanced precipitation. Model
guidance is inconsistent on the location of this area, though a
portion of this guidance does focus on the Big Water/Lake Powell
area.

By Friday morning, mid-level flow switches to northwesterly and
may be strong enough for orographic enhancement on slopes favoring
northwesterly flow. This would continue into Friday evening before
the trough pulls away from the area. In the wake of this trough, a
strong upper level ridge is expected to build into the area for
early Saturday.

Main takeaways: the Thursday/Friday system is disorganized at
best...and will feature fairly widespread showers versus any
strongly forced frontal band. Winter driving conditions will be
possible across the hither terrain during this period,
particularly during the nighttime hours.

.LONG TERM (After 12Z Saturday)...Overall, the long term remains
marginally unchanged from the previous forecast package. Expecting
generally quiet weather through the weekend with warming
temperatures continuing into next week. A broad trough and cold
front is progged to impact Utah Monday night into Tuesday with
breezy southwest winds developing ahead of the front. This frontal
passage will primarily impact temperatures on Tuesday and may
bring some breezy conditions to the northern valleys.

A low amplitude and broad ridge expanding across much of the
Intermountain West in the wake the exiting storm, will signal the
beginning of a dry and warming stretch for Utah. Temperatures
should steadily increase but at a much slowed pace as a zonal flow
aloft evolves in the upper levels keeping the bulk of the warmer
H7 temperatures south across southern California and Arizona.
Plenty of sunshine will be ample enough to warm temperatures into
the mid to upper 50s Saturday. Sunday will be a few degrees warmer
as we begin to shift the flow to the west-southwest and we begin
to advect some of those warmer H7 temperatures into Utah. Look for
highs in the 60s across much of central and northern Utah with
temperatures in the 70s across southern Utah.

Monday should be the warmest day. An approaching trough axis and
cold front will increase the southwesterly flow throughout the
day. During the morning hours the H7 winds are 15-20 knots but
will increase to 30-35 knots by the late afternoon. These winds
will advect 4 to 5C H7 temperatures well into northern Utah. The
high temperature forecast has been increased a few degrees for
those reason on Monday for northern Utah. The arrival time of the
surface cold front could alter these temperatures and will be
watched going forward.

Taking the average between all model outputs and ensemble
members, the cold front should be entering the northwestern corner
of Utah by Monday night. Breezy southwest to west-southwest winds
ahead of the front will shift to gusty northwest winds behind the
FROPA. The front has modest temperature differentials associated
with it, with H7 temperatures in the 3 to 5 Celsius range ahead of
the front, and -9 to -12 Celsius temperatures advecting in post
FROPA. Highs on Tuesday will be a 10 to 15 degree departure from
the warm temperatures enjoyed on Monday. Breezy northwest in the
15 to 25 mph range will make it feel cooler. Overall this frontal
passage will be a wind and temperature impact for the valleys as
this front is moisture starved with the bulk of the precipitation
occurring with the arrival of the upper level front sparking some
light mountain snow showers across the northern Wasatch.

Heading into Wednesday, models are in fairly good agreement of
developing amplified ridge across across the Great Basin and a
return to of warmer temperatures and generally quiet and dry
conditions across Utah.

&&

.AVIATION...VFR conditions will persist across the KSLC terminal
through the valid TAF period. Light northerly winds will shift to
south after 12z. Clouds should increase during the afternoon but
should remain scattered between 5-6kft AGL. Winds will shift back
to the north after 18z before switching back to the south after
03z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until noon MDT today for UTZ019.

     Wind Advisory until 6 AM MDT early this morning for UTZ002.

WY...None.
&&

Kruse/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 24, 2:15 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
315 AM MDT Wed Mar 24 2021

UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
315 AM MDT Wed Mar 24 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds to 50 mph will continue near canyons across
Washington County through the morning.

Wind gusts up to 45 mph will gradually diminish near canyons in
Weber and Davis County through early morning. These winds will
bring occasional crosswinds to US-89, I-15 and the Legacy Parkway.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another winter storm will impact Utah Thursday into Friday.
Winter driving conditions can once again be expected across the
higher terrain of Utah, especially Thursday night and again
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Mar 24, 5:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT WED MAR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST TRIAL LK                40.84N 111.02W
03/23/2021  M57 MPH          SUMMIT             UT   MESONET

            WINDY PEAK - 10662 FT

1015 PM     NON-TSTM WND GST TRIAL LK                40.73N 110.89W
03/23/2021  M58 MPH          SUMMIT             UT   MESONET

            LOFTY LAKE PEAK - 11186 FT

1052 PM     NON-TSTM WND GST IVINS                   37.15N 113.95W
03/23/2021  M52 MPH          WASHINGTON         UT   MESONET

            BADGER SPRING - 3990 FT

1200 AM     NON-TSTM WND GST ALTA                    40.56N 111.64W
03/24/2021  M59 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 10994 FT

1220 AM     NON-TSTM WND GST FARMINGTON              40.95N 111.89W
03/24/2021  M47 MPH          DAVIS              UT   MESONET

            CENTERVILLE - 4220 FT

1250 AM     NON-TSTM WND GST FARMINGTON              40.99N 111.90W
03/24/2021  M54 MPH          DAVIS              UT   MESONET

            US-89 AT PARK LANE - 4288 FT

1230 AM     NON-TSTM WND GST HAMILTONS FT            37.31N 113.30W
03/24/2021  M59 MPH          WASHINGTON         UT   AIRPLANE PILOT

            I-15 AT MILEPOST 29 - 3921 FT

0240 AM     NON-TSTM WND GST DUGWAY                  40.12N 112.95W
03/24/2021  M51 MPH          TOOELE             UT   MESONET

            CAMEL BACK MTN - 5077 FT

0400 AM     NON-TSTM WND GST ALTA                    40.57N 111.64W
03/24/2021  M46 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

0945 PM     SNOW             NEOLA                   40.42N 110.05W
03/23/2021  M1.0 INCH        DUCHESNE           UT   COOP OBSERVER

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Utahs Dixie and Zion National Park

When
March 24, 6:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet

A peak wind gust of 59 mph was recorded by the Interstate 15 at Milepost 29 Tripod sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941799.